Alert archive / Nevada / Flash Flood Warnings in 2015

Flash Flood Warning 3, NWS Elko, NV

July 6, 2015Elko County, Nevada

NWS Elko, NV issued this flash flood warning at Jul 6, 2015, 6:48 PM PDT for Elko County, Nevada. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2015, 6:48 PM PDT (01:48 UTC)
Expired
Jul 6, 2015, 9:45 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Elko County, NV

The radar

The Elko radar (KLRX), 115 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 6:59 PM PDTHEAVY RAIN 0.883 Ene Spring Creek, NVVERY HEAVY RAIN IN A SHORT AMOUNT OF TIME AND STILL RAINING. MINOR FLOODING ALREADY REPORTED AND GETTING WORSE.
Jul 6, 6:59 PM PDTHEAVY RAIN 13 Ene Spring Creek, NVVERY HEAVY RAIN IN A SHORT AMOUNT OF TIME AND STILL RAINING. MINOR FLOODING ALREADY REPORTED AND GETTING WORSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 1.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2015-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2015-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
3184 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

967 
WGUS55 KLKN 070148
FFWLKN
NVC007-070445-
/O.NEW.KLKN.FF.W.0003.150707T0148Z-150707T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
648 PM PDT MON JUL 6 2015

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ELKO COUNTY IN NORTHEASTERN NEVADA...

* UNTIL 945 PM PDT
    
* AT 646 PM PDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED A
  THUNDERSTORM PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO 
  ONE INCH OF RAIN HAS ALREADY FALLEN IN A VERY SHORT AMOUNT OF 
  TIME. ADDITIONAL STORMS ARE DEVELOPING AND MOVING OVER THE SAME 
  AREAS. A SPOTTER REPORTED 0.88 INCHES OF RAIN IN LESS THAN ONE 
  HOUR. FLASH FLOODING IS OCCURRING OR WILL BEGIN TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... LAMOILLE 
  AND SPRING CREEK...IN ADDITION GREEN CREST DRIVE AND PORTIONS  OF 
  THE RUBY MOUNTAINS.  

ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4081 11527 4068 11535 4061 11539 4066 11551
      4073 11560 4079 11564 4089 11547

$$

JRM
2 follow-up statements
053 
WGUS75 KLKN 070208
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
708 PM PDT MON JUL 6 2015

NVC007-070445-
/O.CON.KLKN.FF.W.0003.000000T0000Z-150707T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELKO NV-
708 PM PDT MON JUL 6 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM PDT FOR
CENTRAL ELKO COUNTY...

AT 705 PM PDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES CONTINUE TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED 
AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN. MINOR FLOODING 
HAS ALREADY BEEN REPORTED ON GREENCREST DRIVE...WHICH WILL LIKELY 
WORSEN. FLASH FLOODING IS OCCURRING OR IS EXPECTED TO BEGIN SHORTLY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... LAMOILLE AND 
THE NORTHEAST PORTIONS OF SPRING CREEK. IN ADDITION...LOWER LAMOILLE 
ROAD...EAST SPRING CREEK PARKWAY...SOUTH SPRING CREEK PARKWAY...HOG 
TOMMY ROAD...AND RABBIT CREEK. 

ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE HALF INCH ARE POSSIBLE IN 
THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4081 11527 4068 11535 4061 11539 4066 11551
      4073 11560 4079 11564 4089 11547

$$

JRM
855 
WGUS75 KLKN 070318
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
818 PM PDT MON JUL 6 2015

NVC007-070326-
/O.CAN.KLKN.FF.W.0003.000000T0000Z-150707T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELKO NV-
818 PM PDT MON JUL 6 2015

...THE FLASH FLOOD WARNING FOR CENTRAL ELKO COUNTY IS CANCELLED...

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A 
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO USE CAUTION TRAVELING 
IN THE AREA. DIRT ROADS COULD BE VERY MUDDY OR STILL HAVE SOME 
WATER ON THEM.  

LAT...LON 4081 11527 4068 11535 4061 11539 4066 11551
      4073 11560 4079 11564 4089 11547

$$

94

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 3:17 PM PDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 6, 3:17 PM PDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
317 PM PDT MON JUL 6 2015

.SYNOPSIS...A LOW PRESSURE SYSTEM OFF THE CALIFORNIA COAST WILL
SLOWLY APPROACH NEVADA THIS WEEK, PROVIDING SCATTERED SHOWERS AND
THUNDERSTORMS EACH DAY. AFTERNOON TEMPERATURES WILL REMAIN MILD...
AND SEVERAL DEGREES BELOW NORMAL...THROUGH SATURDAY.

&&

.SHORT TERM...TONIGHT THROUGH WEDNESDAY.

SCATTERED SHOWERS AND THUNDERSTORMS FAVORING CENTRAL NEVADA THIS
AFTERNOON, WITH A SECONDARY FOCUS ACROSS FAR NORTHERN NEVADA.
EXPECT PULSE CONVECTION ACROSS NORTHERN ELKO COUNTY TO DISSIPATE
PROMPTLY AT SUNSET, WHILE SOME SCATTERED THUNDERSTORMS CONTINUE
WELL INTO THE EVENING SOUTH OF U.S. HIGHWAY 50, MAINLY NYE COUNTY.
PLENTY OF CLOUDS AND A FEW SHOWERS WILL PERSIST OVERNIGHT,
PARTICULARLY ACROSS THE SW ZONES AS GFS SUGGESTS.

CLOSED LOW IN THE EASTERN PACIFIC WEST OF SAN FRANCISCO THIS
AFTERNOON WILL MOVE LITTLE THROUGH TUESDAY. NONETHELESS, SOME
DIFFLUENCE IS NOTED ALOFT, AND INSTABILITY IS CERTAINLY SUFFICIENT
TO SUPPORT ANOTHER ROUND OF SCATTERED AFTERNOON/EVENING
CONVECTION ON TUESDAY. NAM FORECASTS CAPE OF 500-1500 J/KG, WITH
LIFTED INDEX OF -2 TO -4, AND ALONG WITH THE ECMWF'S GENEROUS QPF
DEPICTION TUESDAY AFTERNOON, CONFIDENT SCATTERED THUNDERSTORM
COVERAGE WILL RESULT, AND INCREASED POP GRIDS SOME.

AFTERNOON HIGHS TUESDAY WILL AVERAGE A FEW DEGREES BELOW NORMAL,
RANGING FROM NEAR 80 AT ELY TO NEAR 90 AT WINNEMUCCA. WINDS LIGHT
OUTSIDE OF CONVECTIVE OUTFLOWS.

TUESDAY NIGHT...UNDER DIFFLUENCE ALOFT, SKY WILL REMAIN MOSTLY
CLOUDY WITH LINGERING NOCTURAL SHOWERS LIKELY. ALL MODELS DEPICT
SCATTERED ACTIVITY PERSISTING OVERNIGHT THROUGH SUNRISE WEDNESDAY
MORNING, AND INCREASED POPS ACCORDINGLY. 12Z GFS IS VERY WET
DURING THIS TIME PERIOD, AND IS LIKELY OVERDONE, BUT PRECIPITATION
COVERAGE WILL HAVE TO BE INCREASED FURTHER, WITH HIGHER QPF,
SHOULD IT COME TO FRUITION. CAPE NEAR 1000 J/KG FROM 12Z NAM ALL
THE WAY THROUGH THE NIGHT, SO SOME NOCTURNAL THUNDER IS POSSIBLE.

WEDNESDAY...CLOSED PACIFIC LOW BEGINS TO MAKE ITS MOVE TO THE
EAST, ARRIVING ON THE CENTRAL CALIFORNIA COAST BY 5 PM. DIVERGENCE
ALOFT WILL ONLY INCREASE ACROSS NEVADA AS THE LOW APPROACHES, AND
INTERACT WITH A MOIST/UNSTABLE AIRMASS. NAM IS QUITE AGGRESSIVE
WITH INSTABILITY WEDNESDAY, WITH LIFTED INDEX DOWN TO -7 AND CAPE
EXCEEDING 2000 J/KG. WITH SYNOPTIC FORCING FOR ASCENT APPROACHING
FROM THE WEST...AND ASSUMING...WE CAN GET SUFFICIENT INSOLATION
THROUGH THE CLOUDS, A SIGNIFICANT ROUND OF THUNDERSTORMS IS
EXPECTED, AND INCREASED COVERAGE IN THE GRIDS QUITE A BIT. SOME
STRONG TO SEVERE CONVECTION IS CERTAINLY POSSIBLE, BUT WITH
SUNSHINE AVAILABILITY IN QUESTION, LEFT OUT ANY ENHANCED WORDING
FOR NOW. TEMPERATURES REMAIN SEVERAL DEGREES BELOW EARLY JULY
NORMALS, RANGING FROM THE UPPER 70S NEAR ELY TO UPPER 80S NEAR
BATTLE MOUNTAIN.  TURNER

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT MONDAY. UPPER LEVEL LOW
MOVES INLAND OVER CALIFORNIA WEDNESDAY NIGHT...OPENING INTO A BROAD
TROUGH EXTENDING ACROSS ALL OF CALIFORNIA AND NEVADA ON THURSDAY.
SHOWER AND THUNDERSTORM ACTIVITY TO CONTINUE OVER MOST OF NORTHERN
AND CENTRAL NEVADA THURSDAY AFTERNOON AND EARLY EVENING. HIGH
TEMPERATURES WILL TREND LOWER WEDNESDAY THROUGH FRIDAY WITH THE
TROUGH OVER NEVADA.

TROUGH CONTINUES TO OPEN AND LIFT THURSDAY NIGHT INTO FRIDAY WITH
MOST LINGERING CONVECTION CENTERED OVER WESTERN AND NORTHERN
NEVADA...DRIER ACROSS EAST-CENTRAL NEVADA. FOR SATURDAY MODELS ARE
IN GOOD AGREEMENT THAT DRIER AND MORE STABLE CONDITIONS TAKE HOLD
OVER ALL OF CENTRAL NEVADA AS THE TROUGH WEAKENS AND HIGHER PRESSURE
BEGINS TO BUILD IN FROM THE SOUTHEAST. EXPECT SOME LINGERING
ISOLATED SHOWERS AND THUNDERSTORMS OVER MAINLY JUST THE HIGHER
TERRAIN OF HUMBOLDT AND ELKO COUNTIES SATURDAY...WITH WARMER HIGH
TEMPERATURES ACROSS THE REGION. WINDS WILL ALSO BEGIN TO INCREASE
THIS WEEKEND...WITH HIGHEST SUSTAINED SPEEDS AND GUSTS ACROSS
CENTRAL NEVADA. A LITTLE DISAGREEMENT IN THE MODELS BY SUNDAY WITH
RESPECT TO POSSIBLE LINGERING SHOWER ACTIVITY OVER WESTERN HUMBOLDT
COUNTY...OTHERWISE DRY ACROSS THE CWA.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS CONTINUE INTO THIS EVENING
ACROSS MUCH OF NORTHERN AND CENTRAL NEVADA. MOST STORMS OVER
NORTHERN NEVADA WILL BE NORTH OF KWMC AND LIKELY NORTH AND EAST OF
KEKO. STORMS ARE MOVING UP INTO CENTRAL NEVADA AND MAY IMPACT KTPH
AND KELY. THUNDERSTORM ACTIVITY WILL END OVERNIGHT...HOWEVER ON
TUESDAY AREAL COVERAGE OF STORMS WILL EXPAND ACROSS MOST ALL OF
NORTHERN AND CENTRAL NEVADA WITH VCTS AT ALL TAF SITES DURING THE
AFTERNOON AND EARLY EVENING HOURS.

&&

.FIRE WEATHER...A LOW PRESSURE SYSTEM IN THE EASTERN PACIFIC THIS
AFTERNOON WILL SLOWLY APPROACH AND CROSS NEVADA THROUGH FRIDAY,
PROVIDING SCATTERED SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND
EVENING. LAL OF 4 IS EXPECTED FOR MOST FWZ DURING PEAK HEATING
HOURS, WITH ISOLATED NOCTURNAL CONVECTION POSSIBLE AS THE SYSTEM
APPROACHES LATE THIS WEEK. PW WILL AVERAGE NEAR 0.75 INCH FOR
MOST OF THIS WEEK, SUFFICIENT TO KEEP MOST STORMS WET. SOMEWHAT
DRIER AIR, WITH PW DOWN TO 0.50 INCH, WILL INVADE THE SE FWZ BY
THURSDAY/FRIDAY FOR SOME INCREASING DRY LIGHTNING POTENTIAL. WINDS
WILL REMAIN LIGHT OUTSIDE OF CONVECTIVE OUTFLOWS, AND AFTERNOON
TEMPERATURES WILL REMAIN MILD (SEVERAL DEGREES BELOW NORMAL) THIS
WEEK.  TURNER

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/96/96/99

In the hours before

Special weather statement, Jul 6, 6:32 PM PDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
632 PM PDT MON JUL 6 2015

NVZ034-038-039-070215-
SOUTHWEST ELKO COUNTY NV-SOUTH CENTRAL ELKO COUNTY NV-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-
632 PM PDT MON JUL 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ELKO COUNTY UNTIL
715 PM PDT...

AT 631 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LAMOILLE...MOVING SOUTHEAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS 40 TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LAMOILLE...SPRING CREEK AND LAMOILLE CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4074 11568 4090 11545 4069 11507 4045 11542
TIME...MOT...LOC 0131Z 313DEG 15KT 4075 11551

JRM

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:32 PM PDTSpecial Weather StatementLKNElko43 min
Jul 6, 6:39 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 6, 11:28 PM PDTSpecial Weather StatementLKNEureka47 min
Jul 7, 2:41 AM PDTFlash Flood WatchLKNNye17 hr
Jul 7, 12:41 PM PDTAreal Flood AdvisoryLKNHumboldt3 hr

Nearby

Flash Flood Warnings in Nevada, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.